Do you want to buy antibiotics online without prescription? http://buyantibiotics24h.com/ - This is pharmacy online for you!

Microsoft word - pamphlets.docx

Clostridium Difficile Infection (C. Diff)

Introduction

It is well known that exposure to antibiotics can cause diarrhea. Sometimes, the
antibiotic itself, can have a side effect of diarrhea. When one stops the antibiotic, the
diarrhea typically resolves. Occasionally, antibiotics can increase a person’s risk for
developing a particular type of infection called Clostridium Difficile (C. diff). It is named
because it was a difficult organism to isolate back when it was first identified in 1935.
Regardless, it is now considered the most common infection that a person can acquire
while in the hospital. It has deservedly earned a bad reputation as having a major
impact on a hospitalized person’s overall health. People outside the hospital, however,
can also develop the infection. We have good therapy for this infection and, most of the
time, it can be treated.
Causes

The culprit bacteria is called Clostridium Difficile, but is more commonly called
C. Diff. It is found throughout our environment but is most often concentrated in
healthcare centers such as hospitals and nursing homes. It is also found in daycare
centers. It is commonly transmitted from, what is called, the “hand-mouth” route. The
bacterial is ingested after being picked up from contaminated surfaces. Hand washing
is the best method to minimize and avoid its transmission.

C. Diff colitis develops when a person is put on an antibiotic for an infection such
as pneumonia, a bladder infection or skin infection. Antibiotics can change the normal
bacteria that lives in the colon and enable the C. Diff bacteria to overgrow.

There are a number of tests that check for an infection. The most common ones
check for the presence with either toxin A, toxin B or both. These tests are accurate
when done properly.

When the infection occurs, it will most often begin within 5-10 days after starting
the antibiotics. It can, however, occur earlier, as soon as one day after beginning an
antibiotic or up to 10 days after finishing an antibiotic. Diarrhea is the most common
symptom, although it is not always present.

Of some concern is the fact that there is a more virulent strain that is emerging. It
produces more toxin A and B and, as a result, is considered 10-20 times more toxic than
the traditional organism.

People who develop C. Diff can go through several stages of infection,
particularly if it is unrecognized early on. These can evolve from a simple infection
associated with diarrhea and a slight fever to a condition we call pseudomembranous
colitis, which is a more serious stage of the disease. In this case, the colon develops a
thick, white coating called a pseudomembrane. Finally, very severe cases can develop
into what is called a toxic megacolon. This is also known as “fulminate colitis”. These
more serious stages are more common in older people who are hospitalized. The
potential for complications increases as the severity of the infection increases.
Diagnosis

The diagnosis for the infection is made by collecting stool, diluting it and
checking it for toxin A or B. Occasionally, a colonoscopy is performed. A colonoscopy is
a procedure where a scope is inserted through the rectum and into the large intestine
while the patient is asleep. This may help confirm the diagnosis but also judge the

severity. The changes of pseudomembranous colitis mentioned above can often be
seen at colonoscopy.
Treatment

The traditional treatment for the infection is to use either one of two antibiotics.
Metronidazole (Flagyl) or vancomycin (Vancocin), which are given by mouth. The
minimum treatment is 10-14 days. More serious infections sometimes require longer
treatment. Both of these antibiotics are effective but metronidazole is often used as a
first choice because it is less expensive.

Other treatment options are other antibioitics or resin. A newer antibiotic called
rifaximin (Xifaxan) has shown some effectiveness. Another medicine called
cholestyramine (Questran) has also been used. Cholestyramine is a resin that will bind
the toxin. It is not effective as primary therapy but is sometimes used in addition to
antibiotics. One needs to be careful with cholesyramine, however, because it can also
bind medications including vancomycin.

Probiotics are also often used together with antibiotics. Specifically,
saccharomyces boulardii has been shown to help control the infection and reduce the
chances of relapse. Prebiotics, which are plant products that promote the growth of
more favorable bacteria, have also shown some promise.

Approximately 10-15 percent of people will have a relapse after initial treatment.
Most often, relapses are treated with a longer duration of either vancomycin or
metronidazole. Chronic or repeated relapses can be effectively treated with a longer
course of vancomycin over six weeks. This therapy is often given in a decreasing dose
including alternate day therapies in an effort to capture the organism in its toxin and
non-toxin producing forms. Vancomycin is also often preferred during pregnancy as
there is some concern with Flagyl crossing the placenta.

The most important factor, however, is strict hand washing after using the
bathroom and coming in contact with a person who is potentially infected. This is
particularly important in hospital setting, and all healthcare providers should wash their
hands between patient contacts. Alcohol based hand sanitizers are not effective as they
do not kill the bacteria.
Summary

Clostridium difficile or C. Diff is an infection that can develop after a person is on
antibiotics. It appears to be increasing in incidence. There is great concern of rising
incidence of a more toxic form. We have good therapy which usually consists of
metronidazole or vancomycin. Antibiotic resistance has not yet been reported.
Treatment is typically treated with a longer course of therapy. Probiotics and prebiotics
look promising, particularly as a preventative measure.



Source: http://lincolngi.com/Clostridium_Difficile_Infection_C._Diff.pdf

Spontaneous rupture of a giant non parasitic hepatic cyst presenting as an acute surgical abdomen

Annals of Hepatology 2007; 6(3): July-September: 190-193 Case Report Spontaneous rupture of a giant non parasitic hepatic cyst presenting as an acute surgical abdomen Nikolaos S. Salemis;1,2 Epameinondas Georgoulis;1 Stavros Gourgiotis;2 Efstathios Tsohataridis1 Abstract 10:1 ratio, with an age range 50-60 years.2-4 The vast ma-jority are asymptomatic being detected incidentally during

Cv_b_wilhelm_engl_09-12-22

P D D R . M E D . B A R B A R A W I L H E L M Medical School of the Albert-Ludwig-Universität Guest student at the Ademiska Sjukhuset Uppsala, Sweden University of Mainz, practical year, Krankenhaus der Barmherzigen Brüder in Trier, Specialty Neurology. 1982 Medical Thesis at the Med. Fakultät Freiburg „Tumoren des Zentralnervensystems – retrospektive Studie aus strahlentherapeutisc

Copyright © 2010-2014 Medical Pdf Finder